Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 166, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2023, 9:49 PM MDT for Sheridan County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2023, 9:49 PM MDT (03:49 UTC)
- Expired
- Jul 3, 2023, 10:45 PM MDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Sheridan County, NE
The radar
The Rapid City radar (KUDX), 150 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 10:00 PM MDT | TSTM WND GST 60 | 13 Nnw Clinton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 9:23 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3225 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.3
The text
As transmitted.
251
WUUS53 KLBF 040349
SVRLBF
NEC161-040445-
/O.NEW.KLBF.SV.W.0166.230704T0349Z-230704T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
949 PM MDT Mon Jul 3 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northern Sheridan County in the Panhandle of Nebraska...
* Until 1045 PM MDT.
* At 948 PM MDT, severe thunderstorms were located along a line
extending from 12 miles north of Chadron Airport to 7 miles south
of Red Cloud Campground, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection
of Highway 87 and Craven Creek Road, Lone Butte, Mount Maria,
Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Pine Ridge, and Metcalf State Wildlife Management
Area.
This includes the following highways...
Highway 20 between mile markers 74 and 108.
Highway 250 between mile markers 34 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10221 4251 10208 4251 10278 4278 10277
4279 10279 4300 10279
TIME...MOT...LOC 0348Z 264DEG 36KT 4300 10315 4259 10303
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MBS2 follow-up statements
290
WWUS53 KLBF 040425
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1025 PM MDT Mon Jul 3 2023
NEC161-040445-
/O.CON.KLBF.SV.W.0166.000000T0000Z-230704T0445Z/
Sheridan NE-
1025 PM MDT Mon Jul 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHERN SHERIDAN COUNTY...
At 1024 PM MDT, severe thunderstorms were located along a line
extending from near White Clay to 12 miles south of Hay Springs,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Lone Butte,
Mount Maria, Highway 250 crossing the Niobrara River, Walgren Lake
State Recreation Area, Pine Ridge, and Metcalf State Wildlife
Management Area.
This includes the following highways...
Highway 20 between mile markers 74 and 108.
Highway 250 between mile markers 34 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10221 4251 10208 4251 10278 4278 10277
4279 10279 4300 10279
TIME...MOT...LOC 0424Z 266DEG 37KT 4301 10264 4251 10262
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MBS123
WWUS53 KLBF 040439
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1039 PM MDT Mon Jul 3 2023
NEC161-040449-
/O.EXP.KLBF.SV.W.0166.000000T0000Z-230704T0445Z/
Sheridan NE-
1039 PM MDT Mon Jul 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHERIDAN COUNTY WILL
EXPIRE AT 1045 PM MDT...
The storms which prompted the warning remain severe so a new warning
has been isused.
A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4300 10221 4251 10208 4251 10278 4278 10277
4279 10279 4300 10279
TIME...MOT...LOC 0439Z 264DEG 36KT 4302 10246 4252 10244
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:01 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 3, 6:01 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service North Platte NE 701 PM CDT Mon Jul 3 2023 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 330 PM CDT Mon Jul 3 2023 Key Messages: - Severe storms are possible across far northern Nebraska late tonight. The concern is wind damage. - Additional severe weather is possible Tuesday afternoon, mainly affecting scntl and swrn Nebraska. The hazards are large hail, significant wind gusts > 75 mph and locally heavy rainfall which could cause flooding in some areas. - Severe weather is possible across wrn Nebraska late Thursday. The primary concern is large hail. && .SHORT TERM...(This evening through Tuesday night) Issued at 330 PM CDT Mon Jul 3 2023 An upper level disturbance affecting the Tetons this afternoon will move east and set off a round of storms off the Big Horns, nrn Laramie's and Black Hills. This mostly linear storm complex will move east overnight, potentially brushing nrn Nebraska before entering the upper Midwest Tuesday morning. POPs across nrn Nebraska tonight get a boost to 40 percent using the HRRR and the storms should reach Sheridan county around midnight. This disturbance should deposit a residual boundary across ncntl Nebraska Tuesday morning which will be the focus for storm development Tuesday afternoon. The POP forecast Tuesday leans on the short term model blend (STMB) plus CAMs, the NAMnest and HRRR. Theses models light up the area from Frontier county north to O'Neill 21z Tuesday afternoon around 21z. It's important to note these CAMs can overreact to daytime heating and there is no obvious upper level support so POPs in that area are limited to 50 percent Tuesday afternoon. Storm coverage would likely be isolated if no upper level support is in place. This important detail will become clear Tuesday. Winds aloft at h500mb Tuesday will be strong around 30kts and the MLCAPE near 3000J/KG should support a large hail potential while the DCAPE near 1500J/KG would suggest a significant wind damage threat (see SWODY2). PWAT around 1.60 inches supports a locally heavy rainfall concern. These storms, if they develop, will move southeast perhaps exiting swrn and ncntl Nebraska by 00z Tuesday evening. Otherwise, the models are a bit quicker with the cold front Tuesday. Temperatures could still warm into the 90s south of Interstate 80. A blend of the STMB and NAMnest was the basis for highs around 70 north to mid 90s far south. The POP forecast Tuesday night uses the STMB but these showers and thunderstorms will be post-frontal and the severe weather potential with this rain is uncertain. Lapse rates in the NAM soundings appear to become moist adiabatic; the effect of diabatic warming from earlier rain activity across the cntl high Plains. .LONG TERM...(Wednesday through Monday) Issued at 330 PM CDT Mon Jul 3 2023 No change in the forecast philosophy here. A belt of 40-60kt+ winds will take hold aloft at h500-300mb Wednesday through Monday. The forecast of interest are Thu, Fri, Sat and Sun. It is during these days the GFS and ECM are ramping up instability and generating storm activity, likely severe at times given the very strong shear predicted in both models. It is worth noting both the GFS and ECM are on board for storms Thu and Fri but the ECM holds off on storms Saturday waiting until Sunday. The GFS shows storm development both Sat and Sun. The storm mode and evolution are uncertain beyond Thursday. The situation Thursday looks like it's off the Laramie Range late afternoon and then east northeast into wrn Nebraska during the evening or later. Beyond Thursday, the shear could be too strong relative to the instability to support deep convection and there is evidence of a strong cap in the GFS model soundings at KLBF and KVTN. This could limit severe storms to just the high Plains and wrn Nebraska. Still, the NBM has peppered the forecast with POPs daily Thursday through Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 649 PM CDT Mon Jul 3 2023 VFR conditions are expected through the forecast period outside of convection. Initial threat for convection at either terminal will come late tonight at VTN. Latest trends have been to slow arrival of strong storms moving out of Wyoming and so have delayed onset by a few hours from previous forecast but precise timing remains medium confidence at best. Believe this activity will contain gusty erratic winds and potential for MVFR ceilings/visibilities. Will cover with a tempo group for now given brief duration highlighted by short-term guidance. Expectation is for this activity to remain north of LBF but will need to monitor. Round two of convection will occur during the day Tuesday. Isolated thunderstorms are possible during the early afternoon but the brunt of any threat will occur late afternoon and evening along a stalled frontal boundary. Currently anticipating this boundary to set up near a MCK to ONL line which will keep the threat south and east of LBF and especially VTN. Trends will need to be monitored. North of this boundary, however, low stratus is likely to be prevalent with MVFR CIGs lingering through the bulk of the period at VTN. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CDC SHORT TERM...CDC LONG TERM...CDC AVIATION...NMJ
Hazardous weather outlook, Jul 3, 9:40 PM MDT, 9 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1040 PM CDT Mon Jul 3 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-041200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1040 PM CDT Mon Jul 3 2023 /940 PM MDT Mon Jul 3 2023/ This Hazardous Weather Outlook is for portions of central Nebraska, north central Nebraska, panhandle Nebraska, southwest Nebraska, and west central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms are possible tonight, mainly over north central Nebraska and the northern Sandhills. Storms along and near the Highway 20 corridor may produce large hail and damaging winds through the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A cold front will track into the area on Tuesday leading to an increased threat for thunderstorms Tuesday afternoon and Tuesday night. Some storms may be severe with large hail and damaging winds. At this time, the main area of concern for severe storms is across southwest and portions of north central Nebraska. Monitor the forecast if you have outdoor plans for the holiday as thunderstorm- related disruptions to Independence Day activities are becoming increasingly possible. Another round of severe storms is possible Thursday afternoon and evening. The main area of concern is west of a line from North Platte to Cody. Thunderstorms will be possible Friday night through Sunday across the area. At this time, the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:02 PM MDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Jul 3, 10:38 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 37 min |
| Jul 3, 11:13 PM MDT | Special Weather Statement | LBF | Sheridan | 47 min |
| Jul 4, 12:00 AM MDT | Special Weather Statement | LBF | Cherry | 45 min |
| Jul 4, 12:46 AM MDT | Special Weather Statement | LBF | Cherry | 44 min |
| Jul 4, 4:31 PM MDT | Special Weather Statement | LBF | Keith, Perkins | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.